Information presented in the “Living With…” sections of the SCARF website represent the personal viewpoint of the individual who made the journal entry and do not represent the opinions, positions, or viewpoints of SCARF or the veterinary community. [see complete disclaimer at bottom of page]
My Samoyed bitch was diagnosed with UDS in November of 1998 at the age of 5y 7mo. I initially noticed that she was losing pigment. Her eye rims and her lips and her nose all turned pink. When she began squinting, I took her to my regular veterinarian who diagnosed her as having uveitis and began treating her with topical dexamethasone. When a knowledgeable Samoyed owner suggested that my dog might have VKH (UDS), I mentioned this to my veterinarian, who, never having heard of this disease entity, recommended an ophthalmological consultation. A microscopic eye examination confirmed the diagnosis of VKH. The inflammation had already caused a detached retina in her left eye as well as an elevated intraocular pressure (glaucoma) in her right eye. She was started on high dose prednisone and azathioprine and treated for the glaucoma. Everything returned to normal after a few weeks and the pigment on her eye rims and lips returned. The pigment on her nose partially returned. The dosages of prednisone and azathioprine were gradually lowered until she was only getting a single dose of azathioprine once every two weeks. Over the next six months she had two relapses, including a recurrence of the retinal detachment as well as the glaucoma. The glaucoma caused loss of vision in her right eye, and was treated with surgery to destroy the ciliary cells and implant a shunt to allow for better drainage. Eighteen months later she had a second surgery to unclog the shunt when her pressure again began to rise. She developed a cataract in her right, glaucomatous eye and eventually had a medical procedure (injection of gentamicin into the eye) to essentially kill the ciliary cells that produce aqueous humor, thus preventing the pain caused by increased pressure. She remained on a combination of low dose prednisone and azathioprine for the remainder of her life, and eventually lost vision in her left eye as a result of cataract formation approximately 2 months before she died at the age of 12 years 8 months. Death was not from UDS, although I cannot rule out that years of treatment with prednisone and azathioprine didn’t contribute to her death.
The difficult aspect of living with UDS is the variability in the course of the disease and the uncertainty with respect to the course of treatment. In our case, approximately six weeks after the initial high doses of immunosuppressants and what appeared to be a complete remission, the disease returned along with the secondary retinal detachment and glaucoma. A second relapse occurred a few months later, which resulted in loss of vision in the right eye. Each case is different, and the correct long-term medication cannot be empirically determined. One has to weigh the potential damage caused by UDS versus the potential damage resulting from the medication. In our case, cirrhosis of the liver was diagnosed at the age of 11 years 8 months. There is no way to tell whether the medication precipitated the liver disease. As with other autoimmune diseases, it is recommended that vaccinations be discontinued, including that for rabies, since stimulation of the immune system has the potential to activate autoimmunity as well.
On the bright side, we were able to continue to successfully compete in both agility and obedience even after vision was lost in the right eye. Competition came to an end as the result of age-related mobility problems, not UDS.
Information presented in the “Living With…” sections of the SCARF website represent the personal viewpoint of the individual who made the journal entry and do not represent the opinions, positions, or viewpoints of SCARF or the veterinary community. There may be discussions of drugs, devices, additives, foods, vitamins, herbs or biologicals that have not been approved by the FDA/CVM for the particular use being discussed. SCARF assumes no liability for the accuracy or outcomes of any suggestions, advice or other information provided by the “Living With…” postings on the SCARF website. All treatment decisions should only be made after discussion with your pet’s veterinary health professional, and no changes in your pet’s treatments or diet should be made based on any information found on the SCARF website.